Alert archive / New York / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 20, NWS New York, NY

July 1, 2001Richmond County, New York

NWS New York, NY issued this severe thunderstorm warning at Jul 1, 2001, 12:14 AM EDT for Richmond County, New York. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 1, 2001, 12:14 AM EDT (04:14 UTC)
Expired
Jul 1, 2001, 1:00 AM EDT
In force
46 min
Issued by
NWS New York, NY
Area
Whole counties

County Richmond County, NY

The radar

The Philadelphia radar (KDIX), 74 km from the middle of the area, began a volume at 04:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 4.2 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2001-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2001-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1564 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
1439 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS51 KOKX 010414
SVROKX
NYC085-010500-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
1214 AM EDT SUN JUL 1 2001

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN RICHMOND COUNTY IN SOUTHEAST NEW YORK

* UNTIL 100 AM EDT

* AT 1211 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 13 MILES SOUTHWEST OF HUGUENOT...OR ABOUT OVER
  SOUTH RIVER...MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  5 MILES SOUTH OF HUGUENOT AT 1225 AM EDT

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

LAT...LON 4055 7447 4037 7446 4037 7344 4062 7345

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 30, 10:03 PM EDT, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 30, 10:03 PM EDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
1003 PM EDT SAT JUN 30 2001

WITH TROF MOVG THRU THE AREA WL KP A CHC OF TSTMS IN ALL AREAS UNTIL
AFTER MIDNIGHT. TROF MOVG THRU BY 06Z. COULD BE SOME PATCHY FOG
DEVELOPING IN RAIN AREAS. WINDS AT THE BUOYS 15 TO 20 KT AND WL UP
WINDS ON THE CSTL...WL KP HEADLLINE OF SCA MAY BE NEEDED SUN NIGHT.

TIMING OF CDFNT STIL AROUNF 00Z MON. MUCH COOLER AND DRIER AIR MOVG
IN BEHIND sTHE FNT FOR THE START OF THE WEEK.

.OKX...NONE.

In the hours before

Local storm report, Jun 30, 7:51 PM EDT, 4 hours 23 minutes before
NYCLSRNYC 000
TTAA00 KNYC DDHHMM

PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
751 PM EDT SAT JUN 30 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0645 PM    NEWTOWN                   CT   WIND DAMAGE
06/30/01   FAIRFIELD                      2 TREES DOWN...WIRES DOWN

0720 PM    SEYMOUR                   CT   WIND DAMAGE
06/30/01   NEW HAVEN                      TREE LIMBS AND TREE DOWN

0725 PM    SHELTON                   CT   WIND DAMAGE
06/30/01   FAIRFIELD                      TREE LIMBS DOWN...SEVERAL
                                          HOKUSES STRUCK BY LIGHTNING

0725 PM    ANSONIA                   CT   WIND DAMAGE
06/30/01   NEW HAVEN                      TREE LIMBS AND TREE DOWN

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 1:18 AM EDTSevere Thunderstorm WarningOKXNassau, Suffolk42 min
Jul 1, 3:07 PM EDTSevere Thunderstorm WarningOKXOrange38 min
Jul 1, 3:37 PM EDTSevere Thunderstorm WarningOKXRockland23 min
Jul 1, 3:49 PM EDTSevere Thunderstorm WarningOKXSuffolk41 min
Jul 1, 4:08 PM EDTSevere Thunderstorm WarningOKXPutnam52 min
Jul 1, 4:26 PM EDTSevere Thunderstorm WarningOKXNassau34 min
Jul 1, 4:48 PM EDTSevere Thunderstorm WarningOKXRockland27 min
Jul 1, 5:04 PM EDTSevere Thunderstorm WarningOKXSuffolk41 min
Jul 1, 5:22 PM EDTSevere Thunderstorm WarningOKXSuffolk38 min

Nearby

Severe Thunderstorm Warnings in New York, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.